What Are the Signs of a Heroin User

Marcelina Hardy, MSEd, BCC
Learn street names for heroin...

Are you wondering, "What are the signs of a heroin user?" Knowing the signs can help you identify if your loved one is using one of the most addictive drugs on the street.

What Are the Signs of a Heroin User Checklist

The following are some of the most common signs to look for in someone who is using heroin. While your loved one may not exhibit all of these characteristics, the presence of a few of them may be cause for concern.

Change in Behavior

Someone with a heroin addiction may show a sudden change in behavior. This could include becoming lethargic, hostile, unmotivated or displaying an uncaring attitude. Academic or work performance may begin to decline and if it becomes severe, the person may drop out of school, or quit or get fired from work. Some addicts will begin taking risks and putting themselves in situations that they normally wouldn't have put themselves in, such as joining a gang or stealing. Others will push people away and become isolated in fear that loved ones will figure out they are using heroin.

Disorientation due to the drug's effects may be another sign. The person may have a difficult time understanding things, remembering and taking direction. The addict may seem anxious, and this contributes to these issues. Many times, people who use drugs also become anxious because they fear they won't be able to get their next fix in time.

It's important to know that many of the behaviors typical of heroin users are also typical of someone who is suffering from depression.

Changes in Personal Appearance

Along with a heroin user's uncaring attitude comes a decline in personal hygiene and an unkempt appearance. Due to changes in sleep patterns (either sleeping too much or not enough), people who use heroin may lose motivation to take care of themselves.

Changes in Physical Appearance

Some heroin users who still have control over themselves will manage to keep their personal appearance up, but their changes in physical appearance aren't as easily controlled. Due to snorting the drug, the person may experience chronic runny nose and watery eyes. While this may seem like cold symptoms, someone who uses heroin will have these symptoms for much longer than the symptoms of a virus would last.

If your loved one tells you that the runny nose and watery eyes are from allergies, take a look at the pupils. If they are constricted, it's another sign of heroin use.

Heroin addicts who use needles will have needle marks on their body. They may not be easily seen since many users will hide them by covering them up with clothing. Notice whether your loved one is wearing clothes that aren't weather appropriate such as long sleeved shirts during the hot days of summer.

Slurred speech is also typical of a heroin user. While it may be easy for an addict to sound normal at first, after some time talking, the person's speech might slow down and may become difficult to understand.

Heroin or Medical Issue

When answering the question, "What are the signs of a heroin user?", it's important to consider that many of the signs of heroin use can also signify a medical problem. Approach your loved one with your concern about his or her health and encourage some medical intervention. If the person refuses and becomes hostile, the changes in behavior and appearance are most likely due to drug use.

What Are the Signs of a Heroin User